Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 93, NWS Miami, FL

August 16, 2006Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 16, 2006, 2:07 PM EDT for Palm Beach County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2006, 2:07 PM EDT (18:07 UTC)
Expired
Aug 16, 2006, 2:36 PM EDT
In force
29 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 123 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 161808
SVRMFL
FLC099-161900-
/O.NEW.KMFL.SV.W.0093.060816T1807Z-060816T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
207 PM EDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 300 PM EDT

* AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  LAKE HARBOUR...AND MOVING SOUTHEAST AT 5 MPH.

* THE STORM WILL AFFECT...
  SOUTH BAY
  OKEELANTA

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 2674 8086 2665 8088 2651 8069 2671 8060

$$

DG
1 follow-up statement
000
WWUS52 KMFL 161836
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
235 PM EDT WED AUG 16 2006

FLC099-161845-
/O.CAN.KMFL.SV.W.0093.000000T0000Z-060816T1900Z/
PALM BEACH FL-
235 PM EDT WED AUG 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PALM BEACH COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS 
DISSIPATED BELOW SEVERE LEVELS. THUS THE SEVERE THUNDERSTORM WARNING 
HAS BEEN CANCELLED. 

GUSTY WINDS TO 30 MPH ALONG WITH HEAVY DOWNPOURS AND OCCASIONAL 
LIGHTNING STRIKES CAN STILL BE EXPECTED ACROSS WEST CENTRAL PALM 
BEACH COUNTY...BUT THE THREAT FOR SEVERE WEATHER HAS ENDED.

LAT...LON 2674 8086 2665 8088 2651 8069 2671 8060

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:15 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 16, 10:15 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1015 AM EDT THU AUG 16 2006

.UPDATE...12Z MIA SOUNDING CAME IN WITH A FAIRLY DEEP (10K FEET) AND
STEADY SOUTHEAST FLOW. TAKING THIS INTO ACCOUNT...WILL EXPECT
DEVELOPING SEA BREEZE ALONG SOUTHEAST TO PENETRATE FURTHER INLAND AS
IT IS ENHANCED BY THE PREVAILING LOW LEVEL FLOW. THIS LOW LEVEL FLOW
WILL ALSO TEND TO INCREASE LOW LEVEL CONVERGENCE ACROSS SOUTHERN
PORTIONS OF LAKE OKEECHOBEE AND ACROSS WEST COAST. WEAK DIVERGENCE
AT UPPER LEVEL WILL HELP WITH ANY CONVECTION THAT DEVELOPS THIS
AFTERNOON. WITH THIS IN MIND...DECIDED TO GO ISOLATED POPS FOR
MIA/FLL AND SOUTHEAST/SOUTHERN PORTIONS OF THE PENINSULA WITH SCT
POPS ELSEWHERE. HIGHEST POPS ACROSS GLADES/HENDRY COUNTIES.

.PREVIOUS DISCUSSION...S FLA STILL UNDER 500 MB SHEAR ZONE AS AREA
BETWEEN HIGH PRES OVER SE U.S. AND OVER W CARIB EXTENDING NE ACROSS
BAHAMAS INTO THE W ATLC. THIS PATTERN PERSISTS TODAY AND FRI UNTIL
UPPER LOW OVER E GULF OF MEX MOVES INTO THE SW GULF OF MEX ALLOWING
THE SE U.S. UPPER RIDGE TO BUILD E INTO THE ATLC. THE 500 MB TROUGH
BEGINS TO REDEVELOP OVER THE E U.S. OVER THE WEEKEND AND INTO NEXT
WEEK WITH THE SE U.S. UPPER RIDGE MOVING W. AT THE SURFACE RIDGING
HAS BEGUN TO BUILD IN AND A SE WIND FLOW HAS DEVELOPED WHICH WILL
GRADUALLY DEEPEN THROUGH TODAY AND INTO FRI...PERSISTING THROUGH THE
FORECAST PERIOD.

FOR THE SHORT TERM...TODAY THROUGH FRI NIGHT...PRECIPITABLE WATER
FROM MFL 00Z RAOB ABOVE 2.00 IN+ AND CURRENT GPS INDICATES SAME.
MODELS DEPICT A GRADUAL DRYING. WITH DRIER AIR TO SE AND WITH A
DEEPENING EASTERLY WIND FLOW DEVELOPING...WILL FOLLOW MET GUIDANCE
TO SOME EXTENT AND RAISE POPS A BIT TODAY...BUT OH SO SLIGHTLY.
TODAY STEERING FLOW ALMOST NIL SO THUNDERSTORMS DEVELOPING ALONG E/W
SEA BREEZES WILL POSSIBLY DRIFT EARLY DUMPING LOCALLY HEAVY RAINS
AGAIN...MAINLY INTERIOR AND W BUT COASTAL AREA TO SEE ACTION AS WELL
BEFORE CONVECTIVE ACTIVITY MOVES NW TO LAKE OKEE AREA. LIMITED E
COAST ACTIVITY TONIGHT/THU NIGHT WITH A MORE DEFINITE INTERIOR AND W
PATTERN FRI.

.EXTENDED PERIOD...SAT THROUGH WED...FAIRLY DEEP EASTERLY FLOW TO
CONTINUE WITH A SLIGHTLY DRIER ATMOSPHERE THROUGH MON. A POSSIBLE
DEEP MOISTURE INCREASE MON INTO TUE AS A TROPICAL WAVE APPROACHES
WITH SOME DRYING WED.

&&
.AVIATION...THE COMBINATION OF TWO UPPER LEVEL LOWS...ONE CENTERED
OVER CUBA AND THE OTHER IN THE CENTRAL GULF OF MEXICO...HAS CREATED
FAVORABLE UPPER LEVEL CONDITIONS FOR ENHANCING CONVECTION. LIMITED
AREAS OF CONVECTION AND ISOLATED THUNDERSTORMS ARE OCCURRING OVER
THE EASTERN SECTIONS OF SOUTH FLORIDA AND IN THE VICINITY OF NAPLES
EARLY THIS MORNING WITH BRIEF PERIODS OF IFR CONDITIONS POSSIBLE.
WITH THE ENHANCED LOW LEVEL MOISTURE OVER THE REGION AND WITH THE
DAY TIME HEATING TODAY...THUNDERSTORMS WILL POTENTIALLY DEVELOP OVER
THE PENINSULA MID-MORNING...PRODUCING PERIODS OF IFR CONDITIONS IN
THE MORNING AND POTENTIALLY LATER IN THE AFTERNOON.

&&
.MARINE...E/SE WINDS MOSTLY 10 TO 15 KNOTS...SOMETIMES LESS THAN
THAT...WITH SEAS 4 FEET OR LESS ATLC WATERS AND 2 TO 3 FEET OR LESS
GULF WATERS.

&&
.FIRE WEATHER...NO CONCERNS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  90  77  91  77 / 40 20 30 20
FORT LAUDERDALE  89  79  89  78 / 30 20 30 20
MIAMI            91  78  90  78 / 30 10 30 20
NAPLES           91  75  93  74 / 50 30 40 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 16, 12:35 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1235 PM EDT WED AUG 16 2006

FLZ063-066>075-171645-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1235 PM EDT WED AUG 16 2006

...SCATTERED THUNDERSTORMS THROUGH EARLY THIS EVENING...
...RISK OF WATERSPOUTS OVER THE LOCAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL AFFECT SOUTH FLORIDA
THIS AFTERNOON AND EARLY THIS EVENING. THE PRIMARY THREAT FROM
THE STORMS WILL BE DANGEROUS LIGHTNING STRIKES, GUSTY WINDS TO 40
MPH, AND TORRENTIAL RAINFALL.

WIND: THE STRONGEST STORMS THIS AFTERNOON WILL PRODUCE GUSTY WINDS
TO 40 MPH.

FLOODING: WEAK STEERING FLOW ACROSS SOUTH FLORIDA WILL RESULT IN
SLOW MOVING THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THIS
COULD LEAD TO URBAN STREET FLOODING IN A FEW AREAS THIS AFTERNOON
AND EVENING.

WATERSPOUTS: WATERSPOUTS CONTINUE POSSIBLE OVER THE LOCAL WATERS
THIS AFTERNOON, THOUGH THE RISK HAS DIMINISHED SINCE THIS MORNING
WHEN THERE WAS MORE SHOWER AND THUNDERSTORM ACTIVITY. WATERSPOUTS
CAN QUICKLY FORM FROM DEVELOPING CLOUD LINES, SHOWERS, OR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY.
OTHERWISE, NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

DG

In the hours before

Local storm report, Aug 16, 1:44 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
144 PM EDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     FLOOD            ROYAL PALM BEACH        26.71N 80.23W
08/16/2006                   PALM BEACH         FL   LAW ENFORCEMENT

            ROYAL PALM BEACH POLICE DEPARTMENT REPORTED
            FLOODING,APPROXIMATELY 1 FOOT OF STANDING WATER AT THE
            INTERSECTION OF ROYAL PALM BEACH BLVD AND OKEECHOBEE
            BLVD. THEY ALSO REPORTED APPROXIMATELY 1 FOOT OF STANDING
            WATER IN THE PARKING LOT OF SONNYS BAR-BQ LOCATED AT
            10200 OKEECHOBEE BLVD.

&&

EBAUGH

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:13 AM EDTSpecial Marine WarningMFL32 min
Aug 16, 7:45 AM EDTSpecial Marine WarningMFL22 min
Aug 16, 8:25 AM EDTMarine Weather StatementMFL4 hr
Aug 16, 10:29 AM EDTSpecial Marine WarningMFL89 min
Aug 16, 2:03 PM EDTSpecial Marine WarningMFL27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.